Kansas, 2016

Tornado and Damaging Wind in Kansas, December 25, 2016

December 25, 2016 · NWS GID · 3 events in 3 counties and zones

The weather on Christmas 2016 was so unusual that it's probably a safe bet to categorize it as once in a lifetime Christmas weather for this six-county North Central Kansas area. While some past Christmases are remembered for more traditional significant winter weather such as snow, this one will go down in the record books for spring-like severe thunderstorms with damaging winds and even the…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The weather on Christmas 2016 was so unusual that it's probably a safe bet to categorize it as once in a lifetime Christmas weather for this six-county North Central Kansas area. While some past Christmases are remembered for more traditional significant winter weather such as snow, this one will go down in the record books for spring-like severe thunderstorms with damaging winds and even the first December tornado confirmed in this portion of northern Kansas since at least 1950 (when reliable records began). Then, later in the afternoon/evening, the Phillips County area endured an intense damaging wind event featuring sustained values of 30-50 MPH for a few hours and brief peak gusts around 70 MPH. These winds resulted in mainly minor damage to trees and power lines, and also flipped over several irrigation pivots. Because specific storm reports from this area were fairly sparse, the few official reports documented here likely reflect only some of the significant weather observed within North Central Kansas on this day.

Focusing more detail on the thunderstorms and tornado, the culprit was a narrow, strongly forced squall line that steadily advanced across the entire local area from west-to-east. Timing-wise, this was a fairly early show as convection first entered Rooks/Phillips counties around 11 AM and exited Jewell/Mitchell counties only a few hours later between 1:00-1:30 PM. While most locations experienced sub-severe winds up to around 50 MPH, brief heavy rain and perhaps small hail with the passage of these storms, there were a few transient small-scale bowing segments and circulations embedded within the line, resulting in pockets of damaging winds and one confirmed, short-track tornado. This EF1-rated tornado touched down northwest of Alton around 11:45 AM and tipped over an empty bulk bin and caused very minor damage to a home.

Even though the day had already featured highly-unusual and locally-damaging Christmas weather, for parts of especially Phillips County the worst was yet to come in the form of early-evening damaging winds. While the vast majority of wind damage associated with this event focused to the north into Nebraska, automated sensors in both Phillipsburg and Logan clocked gusts of 70 MPH from the west-southwest shortly after 5 PM, followed by up to a few hours of sustained speeds to around 40 MPH before easing up. Although gusty evening winds likely brushed into adjacent local counties as well, no known reports breached High Wind Warning criteria. Forecast-wise, while fairly stout winds were anticipated to move in behind the departing low, the ferocity of peak gusts exceeded expectations.

Closing with an examination of the meteorological setup, it certainly was more reminiscent of March or April in North Central Kansas than late-December. In the mid-upper levels, a powerful, negatively-tilted vorticity maximum deepened over the course of the day as it emerged from the Central Rockies, reaching north central Nebraska by early evening. Just to the southeast of the mid-level low center, a formidable upper jet streak of 120+ knots migrated overhead. At the surface, it was a classic setup for low-topped, severe convection as a deep low pressure system intensified to around 986 millibars in far northeast CO by noon, allowing a warm front to surge north into Nebraska. Despite considerable cloud cover, temperatures rising well into the 50s F and dewpoints climbing into the upper-40s to mid-50s F allowed mixed-layer CAPE to reach a few hundred J/kg. Combined with strong deep-layer wind shear of generally 60-80 knots and exceptional low-level shear of 50-60 knots, even this relatively meager instability proved sufficient for damaging winds and brief tornadoes. By early evening, the intense surface low pressure center reached north central Nebraska, placing the local area behind an occluded Pacific cold front and within a zone of deep atmospheric subsidence. In tandem with other factors such as steadily-rising pressures and increased vertical mixing, this allowed very strong west-southwest winds within a few thousand feet of the surface to mix downward, driving the evening damaging winds in the Phillips County area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 25, 5:40 AM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Dec 25, 5:40 AM CST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
540 AM CST Sun Dec 25 2016

.SHORT TERM...(Today and tonight)
Issued at 345 AM CST Sun Dec 25 2016

The main forecast concerns tonight were the type
of precipitation and how quickly temps will warm this morning,
then the timing of precipitation, and chances for severe storms
this afternoon.

Have kept an eye on the temps warming from north central Kansas
and despite adjusting, still have been a bit slow...temps in KS
warming quicker. However, temps in central Nebraska are staying
cooler longer. Freezing drizzle/rain chances will end before
sunrise in central Nebraska as temps continue to improve across
the area.  Overall temperatures will increase, and highs will be
in the 50s across most of the area.

Fog and low stratus streamed westward across the area during the
late evening. Visibilities across a good portion of the area have
improved, but have...at least at this time decided to keep the
dense fog advisory...assessing it again in a couple hours.

Mist and/or drizzle have been present at least in Hastings when
visibilities were at their lowest, and would not be surprised if
it was fairly widespread in similar conditions. Mist/drizzle has
decreased as visibilities have increased. Despite this, have kept
the chances for drizzle through the morning before rain becomes
the more dominant precipitation type towards sunrise. The high
resolution guidance depicts scattered rain showers becoming more
widespread near and after sunrise. Instability is increasing from
south to north as low level moisture streams northward. Thunder is
possible through the morning and early afternoon as upwards of
500-1000 J/KG spread northward across the area by afternoon. By
around 16-18z the development of a line of showers and
thunderstorms is possible along the cold front/dry line from south
central Nebraska south through north central Kansas. Damaging
winds and small hail are the primary threats, but as the triple
point of the warm front/cold front and dryline intersect in and
around north central Kansas/south central Nebraska a tornado or
two cannot be ruled out. Enhanced instability in this area with
the approaching lift support from the main upper wave supports at
least the chance for a low topped supercell that could produce a
tornado. SPC has kept a marginal risk across most of the forecast
area. The risk for severe storms looks end by mid to late
afternoon.

In addition to the thunderstorm chances, strong southerly winds
will impact most of the area throughout the late morning and afternoon.
Sustained speeds of 25 to 35 mph is possible during the day with
gusts to 45 mph. Winds are expected to decrease during the evening
hours.

The the expected line of thunderstorms will move eastward and exit
the area relatively quickly, but with the latest high-res
solutions keeping precip around through 00z, have slowed the
ending of precipitation chances to closer to 00z/6pm.

Skies will be mostly clear, but some clouds that wrap around the
upper low may impact portions of central Nebraska tonight. After
an unseasonably warm day, lows will be closer to seasonal temps
with values in the 20s.

.LONG TERM...(Monday through Saturday)
Issued at 345 AM CST Sun Dec 25 2016

Cooler air will push into the forecast area for Monday. The winds
from the northwest will make it feel cooler. By Monday night a
surface high moves through the area and temperatures will drop off
with clear skies and as the winds become lighter. On Tuesday, the
surface high moves to the southeast and winds turn to the south and
there is warm advection. Temperatures will warm back up again. There
is an upper level wave and a cold front that move through the area
Tuesday night into Wednesday. Even with the cold front, the
temperatures should be a bit warmer on Wednesday. Northwest winds
could increase and be breezy on Thursday and temperatures will be a
little cooler.

Thursday night through Saturday there will be a transition from
northwest flow to more zonal as another upper level low moves onto
the west coast and digs into the southwest CONUS. During this period
the temperatures should be mild and weather should be dry.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Monday morning)
Issued at 540 AM CST Sun Dec 25 2016

The three main concerns include 1. LIFR conditions due to dense
fog and low ceilings, 2. Thunderstorm chances this morning and
afternoon, and 3. Low level wind shear in addition to strong
surface winds.

The dense fog continues and while at times visibilities may
improve, it has continued to be more dense than not dense. These
low visibilities and ceilings will persist through the morning
hours before improving as the surface front move through the
region this afternoon.

Thunderstorm chances increase from now through the afternoon.
Convection has already begun and while thunder has not been
observed yet, the chances increase from now on. Scattered
convection is likely through the morning hours with a line of
storms moving through the region late this morning, early
afternoon as the front moves through.

Strong sustained southerly surface winds will be present across
the area through much of the day. In addition to the surface winds
being strong, low level wind shear will be high throughout the
day.

By late this afternoon, conditions will improve to MVFR and VFR,
but the strong winds will persist through the end of the forecast
period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Dense Fog Advisory until noon CST today for NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...Dense Fog Advisory until noon CST today for KSZ005>007-017>019.

&&

SHORT TERM...Billings Wright
LONG TERM...JCB
AVIATION...Billings Wright
Hazardous weather outlook, Dec 25, 9:00 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
900 AM CST SUN DEC 25 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
261200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
900 AM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A DENSE FOG ADVISORY IS IN EFFECT ACROSS NORTH CENTRAL KANSAS UNTIL
NOON. VISIBILITIES OF A QUARTER MILE OR LESS ARE EXPECTED AT
LEAST OFF AND ON THROUGH THE MORNING HOURS. PLEASE SEE THE LATEST
DENSE FOG ADVISORY FOR DETAILS.

THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS THIS MORNING AND
AFTERNOON. SOME OF THESE STORMS COULD BECOME SEVERE FROM LATE
MORNING THROUGH THE AFTERNOON ACROSS THE AREA. THE PRIMARY
THREATS INCLUDE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WIND
GUSTS TO 70 MPH. THE CHANCE OF A TORNADO CANNOT BE RULED OUT
ACROSS NORTH CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL NEBRASKA
NEAR THE STATE LINE.

STRONG SOUTHERLY WINDS WILL BE PRESENT FROM MID-MORNING THROUGH
THE AFTERNOON. SUSTAINED WIND SPEEDS OF 25 TO 35 MPH ARE EXPECTED
WITH GUSTS EXCEEDING 45 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS MORNING INTO THE
AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTPS://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

EWALD

In the hours before

Special weather statement, Dec 25, 10:33 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
1033 AM CST SUN DEC 25 2016

NEZ072-082-251715-
Gosper NE-Furnas NE-
1033 AM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR GOSPER AND FURNAS COUNTIES UNTIL
1115 AM CST...

At 1032 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lebanon to 8 miles southwest of Norton.
Movement was north at 60 mph.

Half inch hail and wind gusts OF 45 to 50 mph will be possible with
these storms.

Locations impacted include...
Cambridge, Arapahoe, Oxford, Bertrand, Elwood, Beaver City, Holbrook,
Edison, Wilsonville, Smithfield, Hendley, Hollinger and Johnson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.

&&

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
      4070 9998 4070 9970 4068 9964 4000 9963
      4000 10019
TIME...MOT...LOC 1632Z 184DEG 51KT 4000 10021 3975 9999

NOAA/NWS/Moritz
Special weather statement, Dec 25, 10:51 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Hastings NE
1051 AM CST SUN DEC 25 2016

KSZ005-017-NEZ083-251745-
Rooks KS-Phillips KS-Harlan NE-
1051 AM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS...PHILLIPS AND HARLAN
COUNTIES UNTIL 1145 AM CST...

At 1049 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Almena to 6 miles
northeast of Edmond to 7 miles southwest of Palco. Movement was
northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms. Small
hail is also possible.

Locations impacted include...
Phillipsburg, Plainville, Stockton, Alma, Oxford, Logan, Palco,
Stamford, Kirwin, Republican City, Woodston, Long Island, Damar,
Zurich, Huntley and Ragan.

A severe thunderstorm watch remains in effect until 500 PM CST for
north central Kansas...and south central Nebraska.

LAT...LON 3913 9960 3957 9960 3957 9963 4035 9963
      4035 9918 3999 9918 4000 9907 3913 9905
TIME...MOT...LOC 1649Z 241DEG 35KT 3999 9985 3968 9973 3919 9968

NOAA/NWS/Moritz
Special weather statement, Dec 25, 11:19 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
1119 AM CST SUN DEC 25 2016

NEZ060-061-072-073-251815-
Gosper NE-Phelps NE-Dawson NE-Buffalo NE-
1119 AM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR DAWSON...WESTERN BUFFALO...
EASTERN GOSPER AND PHELPS COUNTIES UNTIL 1215 PM CST...

At 1118 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Cozad to near Atlanta. Movement was northeast
at 45 mph.

Half inch hail and wind gusts up 45 or 50 mph will be possible with
these storms.

Locations impacted include...
Lexington, Holdrege, Cozad, Elm Creek, Bertrand, Elwood, Overton,
Odessa, Loomis, Amherst, Sumner, Funk, Miller, Atlanta, Eddyville,
Smithfield, Johnson Lake and Willow Island.

This includes Interstate 80 between mile markers 215 and 267.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4105 9917 4035 9918 4035 9966 4084 10010
      4105 10020
TIME...MOT...LOC 1718Z 209DEG 39KT 4085 9995 4035 9955

NOAA/NWS/Moritz
Special weather statement, Dec 25, 11:31 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
1131 AM CST SUN DEC 25 2016

KSZ006-018-251830-
Osborne KS-Smith KS-
1131 AM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR OSBORNE AND SMITH COUNTIES UNTIL
1230 PM CST...

At 1131 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Woodruff to 6 miles
northeast of Codell. Movement was east at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Smith Center, Osborne, Downs, Kensington, Natoma, Lebanon, Gaylord,
Portis, Alton, Athol, Harlan, Cedar and Bellaire.

A severe thunderstorm watch remains in effect until 500 PM CST for
north central Kansas.

LAT...LON 3957 9904 3958 9906 4000 9907 4000 9850
      3913 9849 3913 9905
TIME...MOT...LOC 1731Z 263DEG 46KT 3995 9930 3927 9911

NOAA/NWS/Moritz
Special weather statement, Dec 25, 11:41 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Hastings NE
1141 AM CST SUN DEC 25 2016

NEZ061-074-084-251845-
Kearney NE-Franklin NE-Buffalo NE-
1141 AM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR BUFFALO...KEARNEY AND FRANKLIN
COUNTIES UNTIL 1245 PM CST...

At 1140 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Eddyville to near Harlan County Dam.
Movement was northeast at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

This includes Interstate 80 between mile markers 268 and 291.

Locations impacted include...
Kearney, Minden, Gibbon, Ravenna, Shelton, Franklin, Axtell,
Hildreth, Wilcox, Campbell, Pleasanton, Riverdale, Upland, Naponee,
Bloomington, Riverton, Heartwell, Norman and Poole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4104 9873 4000 9873 4000 9917 4105 9920
TIME...MOT...LOC 1740Z 244DEG 41KT 4093 9963 4003 9925

NOAA/NWS/Moritz

The radar

The Grand Island radar (KUEX), 103 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind, 1 high wind. Local standard time, as filed.

Tornado, Osborne

When
December 25, 11:45 AM CST to 11:48 AM CST
Where
Osborne County, 4.29 mi WNW of Alton to 4.87 mi NW of Alton
Rating
EF0
Path length
1.87 mi
Path width
50 yd
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.503, -99.018

This tornado briefly touched down northwest of Alton. Along its short path, it damaged trees, tipped over an empty bulk bin and caused very minor damage to a home. The maximum wind speed was estimated to be 85 MPH.

Thunderstorm Wind, Mitchell

When
December 25, 12:51 PM CST
Where
Mitchell County, 1.95 mi SE of Beloit
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.454, -98.090

A thunderstorm wind gust of 60 MPH was recorded along a line of thunderstorms.

High Wind, Phillips

When
December 25, 5:00 PM CST to 7:00 PM CST
Where
Phillips forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

A wind gust of 70 mph was measured at 5:09 p.m. CST at the Phillipsburg Airport as well as in Logan. Strong sustained winds around 40 MPH or higher continued for a few hours across the area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664992, 665609, 665613.